Hail, Niagara
- When
- April 13, 4:00 PM EST
- Where
- Niagara County, Cambria
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.183, -78.833
Afternoon thunderstorms that developed produced hailstones up to one inch in diameter. In Batavia, the hailstones clumped together to produce masses of ice up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Afternoon thunderstorms that developed produced hailstones up to one inch in diameter. In Batavia, the hailstones clumped together to produce masses of ice up to two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 13, 2:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 335 PM EDT THU APR 13 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FIRST SHOT OF DIURNALLY-DRIVEN CONVECTION ASSOCIATED WITH THE COLD POOL ALOFT HAS JUST ABOUT EXITED THE FORECAST AREA AT THIS TIME...WITH THE LAST OF THIS ACTIVITY STRETCHING ALONG AN AXIS FROM ALLEGANY COUNTY TO THE EASTERN FINGER LAKES REGION. WHILE THIS AREA OF SHRA/TSRA SHOULD THUS BE A NON-FACTOR IN THE NEW FORECAST PACKAGE...WE WILL HAVE TO KEEP AN EYE ON THE NEW ROUND OF ACTIVITY THAT HAS FIRED JUST TO THE NORTHWEST OF LAKE ONTARIO. THIS ACTIVITY IS DRIFTING EAST-SOUTHEAST...AND WOULD AFFECT AREAS SOUTH OF THE LAKE IF IT MANAGES TO SURVIVE THE TRIP. WILL MONITOR RADAR TRENDS CLOSELY AND INCLUDE LOW POPS FOR THIS EVENING IF NEEDED...WITH ANY CONVECTION DYING OUT QUICKLY AROUND SUNSET WITH THE LOSS OF DIURNAL HEATING. OUR ATTENTION WILL THEN TURN TO AN UPPER-LEVEL IMPULSE CURRENTLY OVER THE DAKOTAS...WHICH IS EXPECTED TO DRIFT EAST SOUTHEAST TO THE EASTERN GREAT LAKES BY 12Z FRIDAY. THIS FEATURE IS EXPECTED TO DRIFT EAST ACROSS NEW YORK STATE FRIDAY...WITH AN ASSOCIATED WEAK SURFACE REFLECTION DEVELOPING AND ALSO SLIDING EAST ALONG THE NY/PA BORDER. GOOD LIFT FROM THE COMBINATION OF THE SHORTWAVE AND DECENT WARM AIR ADVECTION AHEAD OF THE SURFACE WAVE WILL LEAD TO A STRONG LIKELIHOOD OF SHOWERS ACROSS MOST OF THE AREA TOMORROW...AND EVEN A CHANCE OF SOME THUNDER NEAR THE NY/PA BORDER AS 850 MB LIS GO NEGATIVE. WILL RESERVE THE HIGHEST (CATEGORICAL) POPS FOR AREAS SOUTH OF LAKE ONTARIO FRIDAY...ALONG WITH A SOMEWHAT SLOWER ONSET/ENDING OF PRECIP AS THE SHORT TERM MODELS HAVE CONTINUED THEIR SLOWING TREND FROM YESTERDAY. EVEN WITH THIS CHANGE...STILL EXPECT THE PRECIP TO END PRETTY QUICKLY FROM WEST TO EAST DURING FRIDAY EVENING AS THE SURFACE WAVE PULLS EAST TO NEW ENGLAND. BY THE TIME WE GET INTO SATURDAY MORNING...EXPECT ENOUGH LOW-LEVEL DRY ADVECTION TO TURN SKIES AT LEAST PARTLY CLOUDY ACROSS MOST OF THE AREA. THE EXCEPTION WILL BE ACROSS THE NORTH COUNTRY...WHICH WILL REMAIN MOSTLY CLOUDY INTO THE MORNING. A STRONG SHORTWAVE MOVING THROUGH THE CYCLONIC FLOW ALOFT SHOULD RESULT IN AT LEAST A CHANCE OF SHOWERS FROM THE FAR EASTERN FINGER LAKES EASTWARD...WITH DRIER CONDITIONS EXPECTED TO PREVAIL FURTHER WEST. ANY SHOWER ACTIVITY THAT DOES OCCUR SHOULD DIE OUT DURING THE EVENING WITH THE DEPARTURE OF THE SHORTWAVE...AND THE LOSS OF DIURNAL HEATING. FOR SATURDAY NIGHT AND SUNDAY...THERE REMAINS A LOT OF CONFLICTING INFORMATION IN THE GUIDANCE WITH REGARDS TO THE NEXT LOW PRESSURE SYSTEM/UPPER LOW EXPECTED TO WORK INTO THE OHIO VALLEY. THE NAM IS MUCH SLOWER/FURTHER SOUTH WITH THIS SYSTEM AND KEEPS THE AREA DRY...WHILE THE FASTER/FURTHER NORTH GFS CONTINUES TO GENERATE SOME PRECIP ACROSS WESTERN NY DURING THE SUNDAY/SUNDAY NIGHT. GIVEN THESE DIFFERENCES...CURRENT FORECAST CONTINUITY...AND THE FACT THAT THE GFS HAS BEEN FAIRLY CONSISTENT WITH THIS SYSTEM...WILL LEAN CLOSER TO THE GFS SOLUTION FOR NOW AND CONTINUE TO INDICATE CHC POPS SOUTH AND WEST OF ROCHESTER...WITH THE REST OF THE AREA REMAINING DRY. LATER SHIFTS CAN FINE-TUNE THE FORECAST FOR THIS PERIOD FURTHER AS THE FORECAST PICTURE BECOMES A LITTLE LESS MUDDLED. && .LONG TERM /MONDAY THROUGH THURSDAY/... FOR THE MOST PART THIS PERIOD SHOULD FEATURE MAINLY DRY WEATHER WITH NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURES. UPPER LOW OFF THE NEW ENGLAND COAST WITH A RIDGE IN THE MIDDLE OF THE COUNTRY AT THE START OF THE PERIOD WILL KEEP THE AREA IN A GENERALLY NORTHWEST FLOW ALOFT. THIS PATTERN PERSISTS INTO TUESDAY WITH THE UPPER RIDGE EVENTUALLY CRESTING OVER WESTERN AND CENTRAL NEW YORK WEDNESDAY. RIDGE SHIFTING EAST OF THE AREA THURSDAY AS GFS SUGGESTING AN UPPER LOW DEVELOPING INTO THE UPPER MIDWEST AND OHIO VALLEY. UPPER LOW OFF THE NEW ENGLAND COAST MAY BE FAR ENOUGH EAST TO KEEP THE AREA PRECIPITATION FREE. IF UPPER LOW POSITION OF GFS IS CORRECT THURSDAY MAY BE THE BEST CHANCES FOR PRECIPITATION ACROSS THE AREA DURING THE PERIOD. HPC GUIDANCE TEMPERATURES GENERALLY FOLLOWED KEEPING THE AREA IN A NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURE PATTERN. && .AVIATION... CONVECTION ASSOCIATED WITH COLD (500 MB TEMPERATURES NEAR -25C) UPPER TROUGH OCCURRING THIS AFTERNOON ACROSS THE FINGER LAKES WILL CONTINUE TO SLIDE EAST THE REST OF THE AFTERNOON. FREEZING LEVELS OFF 12Z KBUF SOUNDING AROUND 7K GIVE THE POTENTIAL FOR ISOLATED HAIL IN THE STRONGER THUNDERSTORM CELLS. THIS HAS ALREADY OCCURRED EARLIER IN THE DAY WEST OF ROCHESTER WITH REPORTS OF HALF INCH DIAMETER HAIL COVERING THE GROUND JUST NORTH OF BUFFALO. EXPECT THE CONVECTION TO DIMINISH QUICKLY AFTER SUNSET. SHORTWAVE CURRENTLY PRODUCING CONVECTION ACROSS THE WESTERN GREAT LAKES...PER WATER VAPOR IMAGERY WILL DROP ACROSS THE LOWER GREAT LAKES LATE TONIGHT/FRIDAY MORNING BRINGING MORE SHOWERS TO THE AREA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SHORT TERM...JJR LONG TERM...TMA AVIATION...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 400 AM EDT THU APR 13 2006 NYZ001>008-010>014-019>021-085-140800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 400 AM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 400 AM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503372, 5503374, 5503373, 5503456.